After coming off Methotroxate a few months ago I have been very much left to get on with it by the hospital. It has gotten to the stage where I can't cope with everyday things like lifting a kettle and such like. I can't sleep because of the pain and aches. I have an appt next month to see the RA nurse but I can't wait.

So I rang the RA dept and asked to speak to a specialist nurse. Told her what was happening and said I needed some help. Said she would ring me back and didn't. I rang yesterday to be told they were making mega specialists appointment but it would not be until end of November. I am afraid I broke down and said I needed something now as I couldn't cope with the pain, not sleeping and working. Got a call yesterday afternoon saying I was going to be prescribed Prednisolone for 6 weeks until I see the Consiltant. Have started them this morning so hoping I get done relief!

25 Replies

  • The pred should help and work quickly but just be careful that they don't just stop the course as soon as you see the consultant because everything will flare straight back up again.

    If you don't mind me asking why have you stopped the mtx? They should have given you an alternative instead of just stopping it and leaving you with nothing else.

    I hope that the steroids kick in within the next couple of days x

  • They stopped the Methotroxate because of high liver function readings .

  • I think you need to ask about biologics when you see them. If you have tried two dmards then that should be the next step. X

  • Don't you believe it. I was put on methanntrexate hydro sulfhasa and all gave me bad.symptoms and had to come off. Asked about biologic was told not enough Ra factors!!! So am now on leflunamide which only rakes the edge off next appointment.6 months I guess at 70 they think new drugs are for.young. No.disrespect meant for you younger ones also I think it depends where you live.

  • They were like that with my friend's mum who is in her 60s. They've finally given her Enbrel which she reacted to badly so now she is on tocilizumab. I think you're right about age as they are so expensive, which is completely wrong. Also I think it depends on the hospital you attend.

  • Yes I agree with you about hospitals I go to Basildon which is not the best me thinks!!!thanks for replying hope your mum and you are OK xx

  • I live in Clacton and you know what Colchester Hospital's reputation is like.. I stayed with Nuffield in Oxford when I moved here.

  • The steroids will ease your pain soon. Are you on anyother DMARD since stopping MTX?

  • Have been on Naproxen and Sulphsaldine

  • Some people find sulfasalazine works as wll as mtx. It takes about 6 to 8 weeks to "kick in" . I hope you find relief soon.

  • I have taken Sulphsaldine for years along with the Methotroxate. Just hope the steroids kick in soon.

  • Have you discussed Biologics with your team?

  • No I haven't. Not been mentioned to me.

  • They might be worth considering. Also have side effects for some of us but might work better for you. Your team would need to decide if you're eligible. Sounds as if you might be. Will take several months to get through all the hoops...Hope you're feeling loads better very soon.

  • Thank you, so do I.

  • NRAS have a very good publication on Biologics which they will send if you ring their helpline: 0800 298 7650

  • Poor you Ellie

    I would definitely ring Nras as you need help! Have you applied for personal independent payment?

    Hope the steroids help.

    Take care


  • Yes, I have applied. Just waiting for them to decide whether I need to see a health professional or not. Not applied for anything before so will wait and see what happens. Wasn't even aware until recently that I may be entitled to this benefit.

  • That's good Ellie x

  • hi ellieellie what about your occupational therapy dept give them a ring and explain to them and they should come out and access you,they did that with me months ago and put in grip rails about the house plus another bannister on my stairs so i had one on each side plus they gave me all sorts off gadgets to use, hope your pain free soon and get the help you need

  • Hi- I was like you in August - could hardly walk either! I kept ringing the hospital and was eventually given a month of steroids (30mg,30mg,20mg and 10mg) My month finished yesterday. It took about 7-10 days for the inflammation to reduce enough for me to function. My joints still hurt but the inflammation restricted my movements. I'm hoping it doesn't all come too soon. My last blood test showed a dramatic reduction in my crp and esr. I'm due back to the hospital 6th October and will have another blood test before then...We'll see how that reads. Make sure you don't become constipated with prednisolene and you can take paracetamol if needed ( that was what I was told-check with your gp) I have senna if needed to help with constipation, which happens sometimes. Hope you feel better soon x

  • Hello Moomin8,

    May I ask if you've had any trouble coming off steroids? I was on 20mg for six weeks for hugely swollen hands (which had just "blown up" overnight, like wearing inflated rubber gloves!) but then as soon as I tried reducing to just 17.5mg I started having terrible side effects (high temperature/hot flushes day and night, runny nose, hair growth on my face) and am only now, sixteen weeks later, down to 4mg daily, about to alternate days with 3mg and so on... still with all the revolting side effects. I've just had my RA appointment moved from next month to January, so am just persevering on my own (although I have a lovely GP I can call on if need be).

    I do hope you're inflammation won't come back; mine hasn't and all I can take is Naproxen - I'm allergic to or intolerant of everything else (and believe me I've tried). But I won't take steroids again unless I'm at death's door.

  • s7j7e7- I have had various doses of steroids. Sometimes for a week (30mg) If I have had them for a month it's usually tapered down after a weekor two. As they reduce I haven't had any side effects, luckily , apart from the inflammation coming back. Once I got a very big neck during the course and I usually get a sore throat at the beginning.

  • Thanks so much for replying. Sorry your inflammation comes back, but you are so lucky not to suffer the steroid withdrawal effects. I suppose we all get some bad news with the good!

  • It is disheartening to read how much pain so many seem to be in. I can remember when I was young, here in the US, if you asked for something for pain, they treated you like an addict. then someone in their wisdom figured out that pain is more crippling for most people than even the physical damage. Then here at least they started giving you more than you should have / could ever use. Now we seem to be back to treating people like criminals. I am so sorry ellie - I wish I could reach in and slap someone for you...

You may also like...